What They Don't Tell You About Accutane
I want to start by saying this is NOT a post shaming Accutane users! In my opinion, it's all good to use pharmaceutical drugs to help ease symptoms while you are working to get to the root cause of your skin issues. That being said...I think it's highly irresponsible to take a drug without familiarizing yourself with common side effects, possible vitamin deficiencies associated with a drug, and taking pharmaceutical drugs without adjusting diet and lifestyle factors.
We are alive at a very exciting time my friends! We have so much information at our fingertips which truly allows us to make informed decisions about our health and wellness. People in the acne community are becoming well aware that it takes a combination of healing methods to truly heal the skin and there is NO MAGIC PILL! As a Certified Integrative Health Practitioner and Licensed Dental Hygienist, I would like to shed some light on common side effects and vitamin deficiencies associated with Accutane so you are well prepared to support your body while temporarily taking this pharmaceutical. Before we completely dive into that, I want to make an important note to mention that drugs like this typically are masking an underlying condition showing up in your body as acne. It's how your body is screaming for help and trying to tell us that something is not right because acne cannot live in a balanced healthy body. There are many root causes of acne but the most common ones we see in our practice are hormonal imbalances, leaky gut, chronic stress, and food sensitivities. If you get to the root cause of your acne you will not and should not be taking this drug long term! It's time to shift the mindset from this pill will be my breakthrough to ---> while I am taking this pill I'm going to discover what's really going on in my body! Because once you stop taking the medication you don't want your skin to come back worse than it was before like what happened to me after I quit taking hormonal birth control.
Here are 2 common side effects with Accutane and what you can do about it.
-Dry Mouth: Working in the dental field I see dry mouth everyday as it's a common side effect to most drugs! It puts you at higher risk of developing cavities (tooth rot due to bacteria) because you no longer have the natural cleansing mechanism of saliva (since you have less of it!). To help combat this side effect... eat less sugar, visit your dental office for regular check ups for preventative care, brush your teeth 2 times a day for 2 full minuets, use an electric toothbrush if possible (more information here), use something to clean between your teeth like floss or waterpik everyday, and take frequent sips of water to stay hydrated. I have literally seen patients start a new medication that causes dry mouth only to return to our dental office with 10 new cavities! It's alarming and can be prevented.
-Dry Cracking Lips: Keep a toxic free lip care with you at all times. It's a must to use a toxic free brand like Dr. Bronners that's free from hormone disrupting toxins. If you are using hormone disrupting cosmetics, you are putting yourself at higher risk for hormonal imbalance possibly leading to more acne!
Vitamin Deficiencies linked to Accutane
Vitamin B deficiency, specifically vitamin B-12 and vitamin B-9, has been linked to taking Accutane/Isotretinoin. It would be best to take a high quality multivitamin along with a B-Complex supplement while taking this drug. B vitamins are important for many functions in the body such as brain health and has a direct impact on your energy levels! Low energy and mood is a common indicator that you are not getting enough B vitamins. Folic Acid (B-9) is also necessary for fertility health. Here is the exact B- Complex and Multivitamin we use and recommend to our private wellness clients! It's so important to go with a 3rd party tested supplement company similar to this one since supplements are not regulated here in the USA. Taking cheap supplements will not give you results you are looking for because they are not strong enough, do not use the most absorbable form of the vitamin, could contain harmful ingredients like mold, heavy metals, and more. If you are already taking Accutane (or any other pharmaceutical drug) and want to check your vitamin levels please contact us so we can work together to help keep your body functioning at 100% while you take medications.
In Good Health,
Your Dental Hygienist's turned Integrative Health Practitioner's